Cardiology: renovascular hypertension: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Cardiology: renovascular hypertension

Sample item

A 62-year-old chronic smoker with hypertension has an abdominal bruit and a history of recurrent episodes of sudden pulmonary oedema. One week after ramipril is started, serum creatinine rises from 1.1 to 2.0 mg/dL and potassium is 5.8 mmol/L. What best explains the deterioration?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Loss of efferent arteriolar constriction in bilateral renal artery stenosis

In significant bilateral renal artery stenosis (or stenosis in a single functioning kidney), glomerular filtration depends on angiotensin II constricting the efferent arteriole to maintain filtration pressure. An ACE inhibitor removes this, so GFR falls and creatinine and potassium rise. A rise greater than 30% after starting an ACE inhibitor should raise this suspicion, and the drug is stopped.

Option by option

  • A. Afferent arteriolar vasoconstriction caused by the drug

    Afferent constriction is the mechanism of NSAIDs and calcineurin inhibitors, not ACE inhibitors.

  • B. Loss of efferent arteriolar constriction in bilateral renal artery stenosis (correct)

    Efferent dilatation with low afferent perfusion pressure drops filtration pressure, which explains the abrupt rise in creatinine.

  • C. Direct tubular toxicity from ramipril

    ACE inhibitors are not directly tubulotoxic; the injury is haemodynamic.

  • D. Allergic interstitial nephritis caused by the ACE inhibitor

    Drug-induced interstitial nephritis is rare and typically shows rash, eosinophilia or sterile pyuria rather than a haemodynamic picture.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is B, Loss of efferent arteriolar constriction in bilateral renal artery stenosis. In significant bilateral renal artery stenosis (or stenosis in a single functioning kidney), glomerular filtration depends on angiotensin II constricting the efferent arteriole to maintain filtration pressure.

Why is "Afferent arteriolar vasoconstriction caused by the drug" not the answer?

Afferent constriction is the mechanism of NSAIDs and calcineurin inhibitors, not ACE inhibitors.

Why is "Direct tubular toxicity from ramipril" not the answer?

ACE inhibitors are not directly tubulotoxic; the injury is haemodynamic.

Why is "Allergic interstitial nephritis caused by the ACE inhibitor" not the answer?

Drug-induced interstitial nephritis is rare and typically shows rash, eosinophilia or sterile pyuria rather than a haemodynamic picture.

What concept does this question test?

It tests Cardiology: renovascular hypertension in General Medicine. An ACE inhibitor removes this, so GFR falls and creatinine and potassium rise. A rise greater than 30% after starting an ACE inhibitor should raise this suspicion, and the drug is stopped.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiology: renovascular hypertension?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.